Nebraska, 2013Extreme Cold in Nebraska, December 6 to 7, 2013
December 6 to 7, 2013 · NWS LBF · 6 events in 6 counties and zones
An arctic airmass brought bitter cold temperatures and dangerous wind chills of 30 below to 45 below to portions of North Central Nebraska during the overnight hours December 6th into the morning hours December 7th, 2013.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic airmass brought bitter cold temperatures and dangerous wind chills of 30 below to 45 below to portions of North Central Nebraska during the overnight hours December 6th into the morning hours December 7th, 2013.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 6, 5:54 PM CST, 6 minutes earlier.
Area forecast discussion, Dec 6, 5:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
554 PM CST FRI DEC 6 2013
.SYNOPSIS...
ISSUED AT 340 PM CST FRI DEC 6 2013
LARGE BROAD UPPER LEVEL TROUGH ACROSS MUCH OF THE CONUS. AT THE
SURFACE A LOW PRESSURE SYSTEM ACROSS SE CANADA WITH A FRONT ALONG
THE EAST COAST. ARCTIC HIGH PRESSURE ACROSS THE NORTHERN
ROCKIES...DOWN TO THE CENTRAL PLAINS. A LOW PRESSURE SYSTEM IS
COMING ONSHORE IN NRN CALIFORNIA. BITTER COLD TEMPS ASSOCIATED WITH
THE HIGH PRESSURE...WITH NUMEROUS SITES BELOW ZERO THIS
MORNING...AND RECORD COLD ACROSS NORTHERN NEB DUE TO THE ASSISTANCE
OF A DEEP SNOW PACK...KVTN BOTTOMED OUT AT 26 BELOW ZERO. EVEN WITH
MOSTLY SUNNY SKIES...AFTERNOON TEMPS HAVE ONLY MANAGED TO THE LOW
TEENS ACROSS SW NEB...WITH SOME SITES ACROSS THE NORTH STILL BELOW
ZERO. WINDS GENERALLY AROUND 10 MPH OR LESS...WITH WIND CHILL
READINGS ANYWHERE FROM ZERO TO 15 BELOW ZERO.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 340 PM CST FRI DEC 6 2013
SFC 1040+ MB HIGH WILL BRING ANOTHER BITTERLY COLD NIGHT. WIDESPREAD
LOWS AGAIN BELOW ZERO WITH COLDEST READINGS ACROSS THE NORTH AND THE
DEEP SNOW PACK...WHERE TEENS BELOW ZERO WILL BE COMMON. ISSUED
EARLIER ANOTHER WIND CHILL ADVISORY FOR TONIGHT. MARGINAL EVENT FOR
SNOW FREE AREAS...HOWEVER LOOKS HIGHLY PROBABLY FOR THE SNOW PACK
AREAS. SOME CONCERNS ABOUT THE LIGHT WINDS...WITH MOST GUIDANCE
AROUND 5 KTS OR LESS. STILL WITH TEMPS IN THE TEENS BELOW
ZERO...WILL NOT TAKE MUCH WIND TO REACH THE 20 TO 30 BELOW CRITERIA.
MID LEVEL CLOUDS EXPECTED TO INCREASE FROM THE SW WHICH WILL KEEP
TEMPS A LITTLE WARMER THERE...AND NO ADVISORY ISSUED. WEAK
DISTURBANCE IN NEAR ZONAL FLOW WILL PUSH ACROSS THE AREA TONIGHT
INTO TOMORROW...AHEAD OF THE LOW PRESSURE SYSTEM. SOME LIGHT SN
POSSIBLE ACROSS THE FAR NW ZONES...ALTHOUGH DRY SOUNDINGS AND LITTLE
LIFT WILL LIMIT SNOW PRODUCTION. BETTER CHANCE ARRIVES WITH THE MAIN
TROUGH TOMORROW INTO TOMORROW NIGHT. LIGHT SNOW/FLURRIES TO SPREAD
FROM W TO E DURING THE AFTERNOON...ALTHOUGH NOT MUCH IN THE WAY OF
ACCUMULATION DURING THE DAYTIME.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 340 PM CST FRI DEC 6 2013
A CROSS SECTION FROM NEAR YANKTON TO MC COOK SHOWS DEEP AGEOSTROPHIC
UPWARD VERTICAL VELOCITY ASSOCIATED WITH FRONTOGENESIS...DIVERGENCE
ALOFT AND THE DIRECT JETSTREAM CIRCULATION CONTINUING SATURDAY NIGHT
THROUGH SUNDAY AFTERNOON IN NORTH CENTRAL THROUGH SOUTHWEST
NEBRASKA. PRECIPITATION AMOUNTS RANGING FROM ABOUT 0.05 INCH IN THE
SOUTHEAST NEBRASKA PANHANDLE TO ABOUT 0.15 IN NORTH CENTRAL NEBRASKA
LOOK TO BE REASONABLE. FORECAST SOUNDINGS SHOW A THICK SATURATED
ISOTHERMAL COLUMN IN THE DENDRITIC LAYER WITH AT LEAST SOME UPWARD
MOTION THROUGH THE LAYER. THAT WOULD SIGNAL FAIRLY HIGH SNOW
PRODUCTION EFFICIENCY AND A HIGH SNOW TO LIQUID RATIO OF 16-20:1.
THIS TRANSLATES TO SNOW TOTALS FROM ABOUT AND INCH IN THE SOUTHEAST
PANHANDLE TO THREE INCHES IN NORTH CENTRAL NEBRASKA. THE LIKELIHOOD
OF MEASURABLE SNOWFALL IS GREATEST SOUTH AND EAST OF A LINE FROM
AINSWORTH THROUGH NORTH PLATTE TO FRONTIER COUNTY NEAR STOCKVILLE.
TURNING TO TEMPERATURES...VERY COLD TEMPERATURES WILL CONTINUE
THROUGH MONDAY. WARMING IS THEN EXPECTED TUESDAY THROUGH
THURSDAY...BUT BELOW AVERAGE DAYTIME TEMPERATURES WILL CONTINUE
TUESDAY AND WEDNESDAY. TEMPERATURES THURSDAY MAY APPROACH THE
SEASONAL AVERAGES.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 553 PM CST FRI DEC 6 2013
STRONG SURFACE HIGH PRESSURE WILL CONTINUE TO SUPPRESS CLOUD
DEVELOPMENT OVERNIGHT. AS AN UPPER LEVEL SYSTEM APPROACHES THE
REGION SATURDAY...CLOUDINESS WILL INCREASE. LOWEST CLOUD BASES OF
BKN040 AT KVTN BY 21Z AND KLBF BY 23Z. ANY FLURRIES OR LIGHT SNOW
SHOULD BE DELAYED UNTIL AFTER 00Z/8TH.
&&
.HYDROLOGY...
ISSUED AT 340 PM CST FRI DEC 6 2013
AS THE COLD AIR CONTINUES TO DOMINATE THE REGION...RIVERS ARE SEEING
MORE ICE. ICE JAMMING IS STILL POSSIBLE...AND WILL CONTINUE TO BE
MONITORED FOR RAPID FLUCTUATIONS. WITH THE COLD AIR CONTINUING INTO
NEXT WEEK...ICE JAMMING WILL REMAIN A THREAT. AT THIS TIME NO MAJOR
FLOODING IS ANTICIPATED...ALTHOUGH ICE JAMMING CAN QUICKLY PRODUCE
HIGH WATER LEVELS OR MINOR FLOODING ALONG AREAS RIVERS...CREEKS AND
STREAMS.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL NOON CST /11 AM MST/ SATURDAY FOR
NEZ004>010-022>029-035>038-059-094.
&&
SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...SPRINGER
AVIATION...ROBERG
HYDROLOGY...MASEK
Hazardous weather outlook, Dec 6, 3:43 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 PM CST FRI DEC 6 2013
NEZ004>010-022>029-035>038-056>059-069>071-094-072145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
343 PM CST FRI DEC 6 2013 /243 PM MST FRI DEC 6 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
DANGEROUS WIND CHILLS FROM 20 TO 30 BELOW ZERO WILL BE WIDESPREAD
ACROSS NORTHERN AND CENTRAL NEBRASKA TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
DANGEROUS WIND CHILLS FROM 20 TO 30 BELOW ZERO WILL BE WIDESPREAD
ACROSS NORTHERN AND CENTRAL NEBRASKA SATURDAY MORNING. THEN AREAS
OF LIGHT SNOW WILL SPREAD ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA THROUGH THE DAY SATURDAY AND CONTINUE INTO SUNDAY. SNOW
ACCUMULATIONS ARE POSSIBLE WITH HIGHER AMOUNTS OF AROUND 2 TO 4
INCHES EAST OF HIGHWAY 83...ELSEWHERE AROUND AN INCH IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
MASEK
In the hours before
Local storm report, Dec 6, 12:12 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1212 PM CST FRI DEC 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM EXTR WIND CHILL 16 NW CLINTON 42.92N 102.57W
12/05/2013 M-32 F SHERIDAN NE MESONET
&&
SNIVELYLocal storm report, Dec 6, 12:14 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1214 PM CST FRI DEC 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM EXTR WIND CHILL VALENTINE 42.87N 100.55W
12/06/2013 M-45 F CHERRY NE ASOS
&&
SNIVELYLocal storm report, Dec 6, 12:16 PM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1216 PM CST FRI DEC 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM EXTR WIND CHILL 16 NW CLINTON 42.92N 102.57W
12/06/2013 M-44 F SHERIDAN NE MESONET
&&
SNIVELYLocal storm report, Dec 6, 12:19 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1219 PM CST FRI DEC 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 AM EXTR WIND CHILL 20 S VALENTINE 42.58N 100.55W
12/06/2013 M-37 F CHERRY NE MESONET
&&
SNIVELYLocal storm report, Dec 6, 12:21 PM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1221 PM CST FRI DEC 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 AM EXTR WIND CHILL 2 E NEWPORT 42.60N 99.29W
12/06/2013 M-39 F ROCK NE MESONET
&&
SNIVELYLocal storm report, Dec 6, 12:22 PM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1222 PM CST FRI DEC 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM EXTR WIND CHILL ONEILL 42.46N 98.65W
12/06/2013 M-30 F HOLT NE AWOS
&&
SNIVELYExtreme Cold/Wind Chill, Eastern Cherry
- When
- December 6, 6:00 PM CST to December 7, 11:00 AM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- ASOS
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
An arctic airmass brought bitter cold temperatures near 25 below and dangerous wind chills of 30 below to 45 below to eastern Cherry County during the overnight hours December 6th into the morning hours December 7th, 2013.
Extreme Cold/Wind Chill, Keya Paha
- When
- December 6, 6:00 PM CST to December 7, 11:00 AM CST
- Where
- Keya Paha forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
An arctic airmass brought bitter cold temperatures near 25 below and dangerous wind chills of 30 below to 45 below to Keya Paha County during the overnight hours December 6th into the morning hours December 7th, 2013.
Extreme Cold/Wind Chill, Brown
- When
- December 6, 6:00 PM CST to December 7, 11:00 AM CST
- Where
- Brown forecast zone
- Reported by
- AWOS
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
An arctic airmass brought bitter cold temperatures of 20 to 25 below and dangerous wind chills of 30 below to 35 below to Brown County during the overnight hours December 6th into the morning hours December 7th, 2013.
Extreme Cold/Wind Chill, Rock
- When
- December 6, 6:00 PM CST to December 7, 11:00 AM CST
- Where
- Rock forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
An arctic airmass brought bitter cold temperatures of 20 to 25 below and dangerous wind chills of 30 below to 35 below to Rock County during the overnight hours December 6th into the morning hours December 7th, 2013.
Extreme Cold/Wind Chill, Sheridan
- When
- December 6, 6:00 PM MST to December 7, 11:00 AM MST
- Where
- Sheridan forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
An arctic airmass brought bitter cold temperatures near 25 below and dangerous wind chills of 30 below to 45 below to Sheridan County during the overnight hours December 6th into the morning hours December 7th, 2013.
Extreme Cold/Wind Chill, Western Cherry
- When
- December 6, 6:00 PM MST to December 7, 11:00 AM MST
- Where
- Western Cherry forecast zone
- Reported by
- ASOS
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
An arctic airmass brought bitter cold temperatures near 25 below and dangerous wind chills of 30 below to 45 below to eastern Cherry County during the overnight hours December 6th into the morning hours December 7th, 2013.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, December 6 to 8, 2013$640,000 · 9 events
- Extreme Cold in North Dakota, December 6 to 7, 201336 events
- Winter Storm and Winter Weather in Ohio, December 6, 201332 events
- Extreme Cold in South Dakota, December 6 to 7, 201321 events
- Extreme Cold in Minnesota, December 6 to 7, 201319 events
- Extreme Cold in North Dakota, December 6 to 7, 201318 events
- Winter Storm and Flooding in Kentucky, December 6 to 7, 201313 events
- Winter Storm and Winter Weather in Kentucky, December 6, 201311 events
- Heavy Snow in Indiana, December 6, 201310 events
- Winter Storm and Winter Weather in Indiana, December 6, 20138 events
- Winter Storm and Winter Weather in California, December 6 to 7, 20138 events
- Heavy Snow and Winter Weather in Idaho, December 6 to 8, 20138 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482429, 482430, 482431, 482432, 482427, 482428.